JOURNAL ARTICLE
REVIEW

Mechanisms of Drug-Induced Interstitial Nephritis

Rajeev Raghavan, Saed Shawar
Advances in Chronic Kidney Disease 2017, 24 (2): 64-71
28284381
Drug-induced acute interstitial nephritis (DI-AIN) is a drug hypersensitivity reaction (DHR) that manifests 7 to 10 days after exposure to the culprit drug. DHRs account for fewer than 15% of reported adverse drug reactions. The kidneys are susceptible to DHR because: (1) the high renal blood flow whereby antigens are filtered, secreted, or concentrated, and (2) it is a major site of excretion for drugs and drug metabolites. More than 250 different drugs from various classes have been incriminated as causative agents of DI-AIN, the third most common cause of acute kidney injury in the hospital. DI-AIN must be differentiated from drug-induced nephrotoxic acute tubular necrosis because of their differing pathophysiology and treatment. DI-AIN begins with antigen processing and presentation to local dendritic cells. The dendritic cells activate T cells, and the subsequent effector phase of the immune response is mediated by various cytokines. Incriminated antigenic mechanisms include response to a conjugation product of the drug or its metabolite with a host protein (eg, beta-lactam or sulfonamide antibiotic) or the direct binding of the drug to a particular host allele to elicit a hypersensitivity response (eg, certain anti-epileptic drugs). If the offending drug is not identified and discontinued in a timely manner, irreversible fibrosis and chronic kidney disease will occur. The core structure of each drug or its metabolite is an antigenic determinant, and the host interaction is termed the structure-activity relationship. Differing structure-activity relationships accounts for effect, hypersensitivity, and cross-reactivity among and between classes. The essence of management of DI-AIN lies with the four sequential steps: anticipation, diagnosis, treatment, and prevention. Corticosteroids are used in the treatment of DI-AIN because of their potent anti-inflammatory effects on T cells and eosinophils. Anticipation and prevention require notifying the patient that DI-AIN is an idiosyncratic, hypersensitivity reaction that recurs on re-exposure, and the drug should be avoided.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
28284381
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.